Alert archive / Kentucky / Flash Flood Warnings in 2002
Flash Flood Warning 4, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jan 31, 2002, 8:41 PM CST for Graves County, Hickman County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 31, 2002, 8:41 PM CST (02:41 UTC)
- Expired
- Feb 1, 2002, 12:00 AM CST
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Graves County, KY, Hickman County, KY
The radar
The Paducah radar (KPAH), 37 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1061 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KPAH 010241 FFWPAH KYC083-105-010600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PADUCAH KY 837 PM CST THU JAN 31 2002 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * FLASH FLOOD WARNING FOR... GRAVES COUNTY IN WESTERN KENTUCKY HICKMAN COUNTY IN WESTERN KENTUCKY * UNTIL 1200 AM CST. * AT 837 PM CST...THE KENTUCKY STATE POLICE REPORTED FLOODING PROBLEMS ON HIGHWAY 58 ALONG THE GRAVES...HICKMAN COUNTY LINE. FLOODING WAS ALSO REPORTED IN NORTHERN GRAVES NEAR MELBER. * ANOTHER ONE QUARTER TO ONE HALF INCH OF RAIN IS POSSIBLE. THE RAIN WILL GRADUALLY COME TO AN END BY 1000 PM. HOWEVER RUNOFF PROBLEMS WILL CONTINUE EVEN AFTER THE RAIN STOPS. * LOCATIONS IN THE WARNING INCLUDE... MAYFIELD BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND IMMEDIATELY. LAT...LON 3692 8850 3651 8850 3664 8887 3676 8895 PS
1 follow-up statement
000 RWUS32 KPAH 010342 FFSPAH KYC083-105-145-010600- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 941 PM CST THU JAN 31 2002 FLASH FLOOD WARNING CONTINUES FOR... GRAVES COUNTY IN WESTERN KENTUCKY HICKMAN COUNTY IN WESTERN KENTUCKY MCCRACKEN COUNTY IN WESTERN KENTUCKY UNTIL 1200 AM CST. AT 940 PM...DOPPLER RADAR INDICATED THAT THE BACK EDGE OF THE RAIN WAS ALONG THE MISSISSIPPI RIVER. THE RAIN WAS MOVING NORTHEAST AT 40 MPH...SO THE RAIN SHOULD END OVER MOST OF THE WARNED AREA BY 1100 PM. HOWEVER...FLOODING PROBLEMS WILL LIKELY PERSIST FOR A PERIOD OF TIME AFTER THE RAIN ENDS. THE MCCRACKEN COUNTY EMERGENCY MANAGEMENT REPORTED THAT THE FOLLOWING ROADS WERE IMPASSABLE IN PLACES DUE TO HIGH WATER... LOVELACEVILLE... MAYFIELD ROAD...AND HOUSER ROAD. FLOODING ALSO CONTINUES IN THE MELBER AREA. CROOKED CREEK IS CURRENTLY RUNNING BANKFULL. IN GRAVES COUNTY...OFFICIALS REPORTED MAJOR FLOODING ALONG HIGHWAY 58 BETWEEN WINGO AND THE HICKMAN COUNTY LINE. THERE WERE NUMEROUS REPORTS OF STREET FLOODING IN MAYFIELD INCLUDING... SOUTH 10TH STREET BLOCKED OFF DUE TO HIGH WATER... AND A BRIDGE IS BARRICADED ALONG 10TH AND COLLEGE DUE TO HIGH WATER. CENTRAL DISPATCH IN HICKMAN COUNTY REPORTED NO FLOODING PROBLEMS IN HICKMAN COUNTY. $$ PS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jan 31, 12:45 PM CST, 7 hours 56 minutes earlier.
Area forecast discussion, Jan 31, 12:45 PM CST, 7 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1245 PM CST THU JAN 31 2002 FIRST FORECAST CONCERN IS THIS EVENING/S POSSIBLE SEVERE AND FLOODING POTENTIAL. SECOND FORECAST CONCERN IS POSSIBLE SNOW EVENT NEXT WEEK. INGREDIENTS SHAPING UP FOR AN INTERESTING SCENARIO LATE THIS AFTERNOON INTO THE EVENING HOURS. A STRENGTHENING LOW LEVEL SW-NE 85H JET AROUND 50-60 KT IS PROGGED TO BE POSITIONED OVER THE CENTRAL AND EASTERN PARTS OF THE REGION. ABOVE THIS LEVEL INCREASING SPEED SHEAR IS ANTICIPATED THROUGH A NEARLY SATURATED LOWER AND MID TROP. BEST UPPER LEVEL DYNAMICS WILL BE INCREASING ALSO ACROSS CENTRAL AND EASTERN PARTS OF THE AREA BY 00Z. ANTICIPATING LINE OF CONCENTRATED HEAVIER PRECIP/STORMS TO MOVE ACROSS SEMO LATE THIS AFTERNOON...ACROSS FAR WEST KY AND SOUTHERN IL AROUND 00Z AND SOUTHWEST INDIANA AND THE REST OF WEST KY IN THE EARLY EVENING. BEST POTENTIAL FOR HEAVY WIDESPREAD PRECIP IS FOCUSED NORTH OF THE AREA. WILL CONTINUE FFA FOR THIS EVENING WITH THE FOCUS NOW ON MORE OF LOCALIZED FLOODING WITH HEAVIER THUNDERSTORM CELLS. EXPECT PRECIP TO LAST NO MORE THAN 3 HRS AS STRATOFORM RAIN IN THE WAKE OF THE CONVECTIVE LINE. THIS WILL MEAN AND END TIME OF EARLY EVENING WEST...LATE EVENING CENTRAL AND AROUND MIDNIGHT EAST. SKIES SHOULD CLEAR RAPIDLY AFTER CESSATION OF RAIN WITH THE DRY SLOT WRAPPING IN. WRAP AROUND CLOUD COVER LOOKS TO MOVE BACK INTO AT LEAST THE NORTHERN HALF OF THE AREA AROUND SUNRISE. WILL UNDERCUT MOS GUIDANCE FOR TONIGHT AS NEITHER THE MAV NOR THE FWC SEEMS TO HAVE PICKED UP ON THE DRY SLOT AND KEEP THE AREA CLOUDY ALL NIGHT. MESOETA BL TEMPS LOOK MORE REASONABLE AND WILL GO WITH NUMBERS CLOSE TO THESE. GOOD COLD AIR ADVECTION FRIDAY SHOULD KEEP TEMPS FROM INCREASING TOO MUCH HIGHER THAN THE MORNING LOWS. WRAP AROUND CLOUD COVER IN THE MORNING NORTH SHOULD CURTAIL WARMING TIL AROUND MID-DAY. FRIDAY NIGHT THE AXIS OF THE SURFACE HIGH MOVES OVER THE AREA. WITH LIGHT WINDS AND WET GROUND...FOG MIGHT BECOME A PROBLEM AREA. FOR NOW WILL KEEP THIS AS A THOUGHT AND LEAVE A CLEAR FORECAST. MOS GUIDANCE CURRENTLY IS RANGING FROM UPPER TEENS NORTH TO MID 20S SOUTHEAST. WEATHER PATTERN INTO THE WEEKEND IS LOOKING MUCH LIKE IT DID YESTERDAY. ZONAL FLOW CONTINUES OVER THE AREA SATURDAY WITH DAYTIME TEMPS A LITTLE WARMER THAN THOSE EXPECTED FRIDAY. SATURDAY NIGHT INTO SUNDAY A SHORTWAVE TROUGH IS PROGGED TO DIP SOUTH ACROSS THE GREAT LAKES REGION. THE SYSTEM STILL LOOKS TO BE LACKING ON MOISTURE AND WHAT IS AVAILABLE IS FOCUSED NORTH OF THE AREA. AN INCREASE OF CLOUDS NORTH MAY BE THE GREATEST IMPACT ON OUR WEATHER. WILL CONTINUE TO TREND TEMPS A LITTLE WARMER. NEXT QUESTION WILL BE TIMING OF A POSSIBLE SNOW EVENT NEXT WEEK. MODEL GUIDANCE IS COMING INTO BETTER ALIGNMENT TODAY COMPARED TO YESTERDAY. CONSENSUS TODAY IS SIMILAR TO THE PREVIOUS RUN OF THE MRF...AND THE MRF ITSELF IS SIMILAR TO THE PREVIOUS RUN. BUT THE PROGGED STRENGTH OF THE SYSTEM AND 1000-500MB THICKNESS PATTERN ARE DIFFERING FROM MODEL TO MODEL. ALSO...STILL A LITTLE CONCERNED THAT THE MODEL SPEED OF THE SYSTEM MIGHT BE TOO QUICK. AS SUCH WILL CONTINUE TO MENTION SNOW POSSIBILITIES ON WEDNESDAY. IF THE EVENT IS AS SIGNIFICANT AS THE MRF SUGGEST...DAYTIME HIGHS WILL NOT REACH FMR VALUES WITH A SNOWPACK ON THE GROUND...SO WILL CONTINUE TREND OF HIGHS LOWER THAN GUIDANCE AFTER THE EXPECTED SNOWFALL DAYS. .PAH...CONTINUE FFA ALL COUNTIES FOR EVENING. DFS
In the hours before
Special weather statement, Jan 31, 5:24 PM CST, 3 hours 17 minutes before
INZ085-086-KYZ014-018-010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 524 PM CST THU JAN 31 2002 ...LINE OF SHOWERS WITH ISOLATED THUNDERSTORMS HEADING INTO THE TRI- STATE REGION... AT 515 PM...A LINE OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS... WAS MOVING EAST ACROSS THE WABASH RIVER IN EXTREME SOUTHWEST INDIANA. THIS ACTIVITY WILL MOVE INTO THE EVANSVILLE METROPOLITAN AREA BETWEEN 530 AND 540 PM. EXPECT VERY HEAVY RAIN AND WIND GUSTS NEAR 30 MPH WITH THIS LINE OF SHOWERS. MODERATE RAIN WILL CONTINUE FOR THE NEXT FEW HOURS BEHIND THIS LINE OF SHOWERS. DB
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 8:03 PM CST | Severe Thunderstorm Warning | PAH | Calloway | 27 min |
| Jan 31, 8:20 PM CST | Flash Flood Warning | PAH | Carlisle | 2 hr |
| Jan 31, 8:24 PM CST | Flash Flood Warning | PAH | McCracken | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.